Heavy Rain, Laramie
- When
- August 3, 1:00 PM MST to 1:40 PM MST
- Where
- Laramie County, 7 mi NW of Cheyenne
- Reported by
- Public
- Coordinates
- 41.202, -104.915
Nearly one and a half inches of rain fell in 40 minutes.
Strong, slow moving thunderstorms produced one to three inches of rain within a two-hour period during the late afternoon, resulting in flash flooding on the north side of Cheyenne.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong, slow moving thunderstorms produced one to three inches of rain within a two-hour period during the late afternoon, resulting in flash flooding on the north side of Cheyenne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 11:02 AM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1202 PM MDT WED AUG 3 2011 .AVIATION...18Z TAF ISSUANCE... VFR CONDITIONS SHOULD BE COMMON AT MOST TERMINALS ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THROUGH THE AFTERNOON AND EVENING. THE MAIN CAVEAT WILL BE DEVELOPING THUNDERSTORMS ALONG AND EAST OF THE LARAMIE FOOTHILLS BETWEEN 18 AND 20 UTC THIS AFTERNOON...LIKELY AFFECTING KCYS AND KLAR THROUGH THE LATE AFTERNOON/EARLY EVENING. THE STRONGER STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAIN AND VARIABLE WIND GUSTS AT 25 TO 35 KT...WITH BRIEF MVFR CEILINGS AND VISIBILITIES NOT OUT OF THE QUESTION THROUGH MID/LATE EVENING. CONVECTION SHOULD GRADUALLY SPREAD EASTWARD INTO THE WESTERN NEBRASKA PANHANDLE WITH TIME. A WEAKENING GRADIENT SHOULD YIELD A RISK FOR FOG/LOW STRATUS BETWEEN 09 AND 12 UTC THU ACROSS THE SOUTHERN NEBRASKA PANHANDLE. MVFR TO IFR CEILINGS OR VISIBILITIES WILL BE POSSIBLE DURING THIS TIME...MAINLY AT KSNY AND KAIA WHERE GREATER LOW-LEVEL MOISTURE IS EXPECTED. && .PREV DISCUSSION... /ISSUED 430 AM MDT WED AUG 3 2011/ SHORT TERM...TODAY THROUGH FRIDAY...SLOW MOVING THUNDERSTORM COMPLEX CONTINUES TO MOVE EAST ACROSS NORTHEAST COLORADO OVERNIGHT. A FEW SHOWERS BEGAN TO RUN NORTH WITH THE OUTFLOW...BUT EVENTUALLY DISSIPATED BEFORE HITTING THE CO/WY/NE BORDERS. WILL KEEP IN SLIGHT CHANCE POPS FOR THE SOUTHEASTERN PORTION OF THE CWA THIS MORNING AS MODELS SHOW SOME OF THE PRECIP EVENTUALLY MAKING ITS WAY NORTH INTO THE FORECAST AREA BUT OVERALL PRECIP AMOUNTS WILL BE LIGHT. THE TRAJECTORY OF THE MONSOONAL MOISTURE PLUME WILL KEEP THE MID AND UPPER LEVELS OF THE FORECAST AREA ON THE WETTER SIDE OVER THE NEXT COUPLE OF DAYS. THE SLOW MOVING SHORTWAVE ASSOCIATED WITH THE CURRENT TSTORM COMPLEX WILL BE IN SOUTHCENTRAL NEBRASKA BY THIS EVENING WITH ANOTHER MOVING INTO WESTERN WYOMING. SUBSIDENCE FROM THE INITIAL THUNDERSTORM COMPLEX COULD PUT A DAMPER ON THE COVERAGE OF PRECIP OUT EAST FOR TODAY...SO CONFINED THE HIGHER POPS VCTY LARAMIE RANGE AND WYOMING PLAINS WITH A SLIGHT CHANCE IN NEBRASKA. SOME INSTABILITY ALONG THE WYOMING PLAINS AND INTO THE FAR WESTERN PANHANDLE COULD ADD SOME FUEL TO THE STORMS AND HAVE THEM PRODUCE SOME GUSTY DOWNDRAFT WINDS AND SMALL HAIL. CONTINUED ENERGETIC FLOW ALOFT WILL KEEP THINGS ACTIVE FOR THURSDAY. GREATER INSTABILITY ESPECIALLY ALONG THE INTERSTATE 80 CORRIDOR WILL ENHANCE THE THREAT FOR STRONGER STORMS AND VERY HEAVY RAINFALL IN THIS AREA. IN GENERAL...THIS WILL KEEP TEMPERATURES MODERATED SOMEWHAT. A BUILDING SHORTWAVE RIDGE ON FRIDAY WILL ALLOW FOR TEMPS TO BE A FEW DEGREES HIGHER WITH THE LEE TROUGH SLIDING EAST OF THE CWA AND ALLOWING SOMEWHAT DRIER AIR TO FILTER IN FROM THE WEST. THIS WILL REDUCE OVERALL CHANCE FOR STORMS TO FIRE. LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... MEDIUM RANGE DETERMINISTIC AND ENSEMBLE OUTPUT CONTINUE TO HINT AT THE IDEA OF A STRENGTHENING FOUR CORNERS HIGH TOWARDS THE END OF THE PERIOD. BUT FIRST...THE UPPER HIGH WHICH WILL BE LOCATED NEAR THE RED RIVER VALLEY INITIALLY WILL HAVE TO RETROGRADE WEST TOWARDS THE SW CONUS THROUGH MUCH OF THE PERIOD. THE RESULT WILL BE FOR WEST/SOUTHWEST FLOW EARLY ON TO TURN ZONAL THROUGH EARLY NEXT WEEK...AND WEST/NORTHWEST BY THE MIDDLE OF NEXT WEEK. MONSOONAL MOISTURE WILL BE SUPPRESSED SOUTH IN THIS PATTERN...BUT THE CWA WILL FALL UNDER THE MAIN STORM TRACK AS THE UPPER JET DEVELOPS EARLY NEXT WEEK. SO...THIS PATTERN WILL GENERALLY FAVOR DIURNALLY DRIVEN ISOLATED CONVECTION MAINLY ALONG THE LARAMIE RANGE AND EAST...AND HEIGHTENED FIRE WEATHER CONCERNS ACROSS CARBON AND ALBANY COUNTIES. THE FIRST SHORTWAVE ENERGY WILL BE MOVING THROUGH THE DAKOTAS FRIDAY NIGHT. EVENING STORMS WILL LINGER PRIMARILY EAST OF THE MOUNTAINS AS THE ASSOCIATED COOL FRONT PASSES THRU. ON SATURDAY...SFC WINDS WILL VEER AROUND THE DIAL IN THE WAKE OF FRIDAY NIGHTS FROPA. THIS WILL YIELD EASTERLY WINDS BY SATURDAY AFTERNOON...WHICH WILL AID CONVECTIVE INITIATION ALONG THE LARAMIE RANGE WHICH SHOULD ROLL EAST OUT ONTO THE EASTERN PLAINS. LEE SIDE PRESSURE TROUGH WILL PUSH EAST TOWARDS THE WRN NEBRASKA PANHANDLE ON SUNDAY AFTERNOON/EVENING...SO HAVE CONFINED THUNDERSTORM CHANCES THERE. WOULD NOT BE SURPRISED IF A FEW STORMS ON SUNDAY BECOME STRONG AS A 65 KNOT JET STREAK NOSES IN. ANOTHER WEAK FRONT LOOKS TO DROP SOUTH EARLY MONDAY WHICH SHOULD SET THE STAGE FOR ANOTHER ROUND OF ISOLATED AFTERNOON STORMS. BOTH THE 00Z GFS AND ECMWF CONTINUE TO INDICATE SHORTWAVE EMBEDDED IN THE FLOW FOR TUESDAY AND WEDNESDAY...HOWEVER TIMING AND AMPLITUDE DIFFERENCES DEVELOP. GIVEN THIS UNCERTAINTY...KEPT CONVECTIVE CHANCES FAIRLY BROAD-BRUSHED FOR LOCATIONS ALONG AND EAST OF THE DIVIDE TUESDAY/WEDNESDAY. TEMPERATURES WILL BE VERY CONSISTENT THROUGH THE PERIOD...WITH AFTERNOON HIGHS CLIMBING INTO THE 80S...WITH SOME LOW 90S ACROSS THE LOWEST ELEVATIONS OF THE CWA. && FIRE WEATHER...MINIMAL FIRE WEATHER CONCERNS EXPECTED IN THE NEAR TERM AS SCATTERED WETTING RAINS ARE EXPECTED ACROSS THE DISTRICT THROUGH THE END OF THE WEEK. THIS WILL ALSO HELP TO KEEP HUMIDITIES AT 20 PERCENT OR HIGHER UNTIL SATURDAY. WARM AND DRIER CONDITIONS WILL RETURN TO THE DISTRICT THIS WEEKEND THROUGH EARLY NEXT WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...RJM LONG TERM...HAHN AVIATION...CLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1028 AM MDT WED AUG 3 2011 NEZ002-003-019>021-054-055-095-096-WYZ101>119-041200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1028 AM MDT WED AUG 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE END OF THE WEEK. SOME OF THE THUNDERSTORMS THURSDAY MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. PRECIPITATION COVERAGE WILL DECREASE THIS WEEKEND THROUGH EARLY NEXT WEEK AS WESTERLY FLOW ALOFT USHERS IN A DRIER AIRMASS. LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS WILL HEIGHTEN FIRE WEATHER CONCERNS FOR AREAS WEST OF THE LARAMIE RANGE FRIDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1153 AM MDT WED AUG 3 2011 WYZ117-118-031845- CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 1153 AM MDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 1245 PM MDT... AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WHITAKER...OR 25 MILES NORTH NORTHWEST OF CHEYENNE...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WHITAKER... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 22 AND 40. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1248 PM MDT WED AUG 3 2011 WYZ117-118-031945- CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 1248 PM MDT WED AUG 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 145 PM MDT... AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITAKER...OR 18 MILES NORTH OF CHEYENNE...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... HWY 85 AT LODGEPOLE CREEK AROUND 125 PM MDT. HWY 85 AT COUNTY ROAD 222 AROUND 135 PM MDT. HWY 85 MM 32 AROUND 145 PM MDT. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 23 AND 34. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JAMSKI
The Cheyenne radar (KCYS), 11 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Nearly one and a half inches of rain fell in 40 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323705, 323702.